Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 6, NWS Flagstaff, AZ

February 19, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 19, 2018, 5:00 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 5:00 PM MST (00:00 UTC)
Expired
Feb 19, 2018, 8:27 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS75 KFGZ 200000
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
500 PM MST Mon Feb 19 2018

...Strong winds to continue across portions of northern 
Arizona through the evening...

.Winds are expected to slowly decrease across most areas over the
next couple hours, but will remain strong over northeastern 
Arizona through the evening. The High Wind Warning that covers 
most locations north of the Mogollon Rim will expire shortly, but 
a Wind Advisory will be in effect for this area through 9 PM MST.

AZZ009>014-039-040-200400-
/O.EXP.KFGZ.HW.W.0001.000000T0000Z-180220T0000Z/
/O.NEW.KFGZ.WI.Y.0006.180220T0000Z-180220T0400Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Navajo N.M., Dilkon, and Kykotsmovi
500 PM MST Mon Feb 19 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect until 9 PM MST this evening. 

* TIMING...through late Monday evening.

* WINDS...Southwest winds 25 to 35 mph with gusts from 45 to 55 
  mph. 

* IMPACTS...Winds this strong winds will make driving difficult. 
  Even more so with high profile vehicles. Consider securing 
  loose belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph are expected.

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph.

Winds this strong can cause property damage. Continue to monitor
the latest forecasts.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-200100-
/O.EXP.KFGZ.HW.W.0001.000000T0000Z-180220T0000Z/
Marble and Glen Canyons-
Including the cities of Page and Lees Ferry
500 PM MST Mon Feb 19 2018

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have decreased below High Wind Warning criteria. As a
result, the High Wind Warning has expired.

$$

AZZ006>008-038-200100-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-180220T0000Z/
Grand Canyon Country-Coconino Plateau-Yavapai County Mountains-
Oak Creek and Sycamore Canyons-
Including the cities of Grand Canyon Village, Supai, North Rim, 
Valle, Prescott, Seligman, Ash Fork, and Sedona
500 PM MST Mon Feb 19 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have decreased below Wind Advisory criteria. As a
result, the Wind Advisory has expired.

$$
1 follow-up statement
856 
WWUS75 KFGZ 200327
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
827 PM MST Mon Feb 19 2018


AZZ009>014-039-040-200430-
/O.CAN.KFGZ.WI.Y.0006.000000T0000Z-180220T0400Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Navajo N.M., Dilkon, and Kykotsmovi
827 PM MST Mon Feb 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Flagstaff has cancelled the Wind
Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 19, 2:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 19, 2:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Mon Feb 19 2018

.SYNOPSIS...A cold front will exit the area by early Tuesday with
cold temperatures and lighter winds behind it. Some warming will
occur on Wednesday before another storm system moves in Thursday
and Friday. This will bring cooling temperatures and a chance of
rain and showers. Temperatures are expected to gradually warm over
the weekend.

&&

.DISCUSSION...A strong cold front currently stretching from
northern Navajo County to southeast Coconino County will continue
to move east tonight. Strong southwesterly winds which have
routinely gusted between 50-60 mph today will rapidly decrease
behind the front. Precipitation rates will diminish behind the
front early this evening from Flagstaff westward. Along the front
expect a burst of heavier precipitation along the eastern Mogollon
Rim and White Mountains before showers diminish early Tuesday
morning. Very cold and dry air will spill in behind the front
with 700 mb temperatures falling to between -13 to -16 C. This
will lead to below normal temperatures Tuesday with the coldest
night of the week expected to be Tuesday night when some spots
could see below zero temperatures. Some slight moderation in
temperatures is expected Wednesday.

The next chance for precipitation and gusty southwest winds will be
late Thursday evening into Friday as another trough of low pressure
approaches from the northwest. Long range models differ slightly on
how far south to dig the trough out. As a result, have settled for a
middle of the road approach still keeping a slight chance for rain
and mountain snow in for Friday with the highest chances along and
south of the Mogollon Rim and along the Kaibab Plateau. Chances will
decrease into Saturday morning before a return to a calmer weather
pattern and warm up in temperatures for the rest of the weekend and
into early next week.

&&

.AVIATION...For the 00z package...A cold frontal boundary
continues to move across northern Arizona producing rain and heavy
snow showers from KFLG east. MVFR conditions will be possible in
any heavier bands of precipitation and IFR conditions for any snow
and blowing snow. Snow showers will end west to east through the
evening. Southwest winds will continue through the afternoon
gusting near 40 to 45 knots for most places. Areas north and east
of the Mogollon Rim will see winds 30 to 35 kts with gusts to 55
kts. Winds will decrease after 02z.

&&

.FIRE WEATHER...A cold frontal boundary continues to move southeast
across Northern Arizona this afternoon. Strong southwest winds are
gusting near 35 to 45 mph for most areas, with the strongest winds
gusting 60+ mph east of Flagstaff to the New Mexico border. Rain and
mountain snow showers will continue through this evening before
tapering off from west to east. The most snow accumulation is
forecast along the Mogollon Rim and White Mountains. Dry and much
colder weather will follow for Tuesday.

Thursday through Saturday...Below normal temperatures and an
unsettled weather pattern will remain over Arizona with a chance for
additional precipitation returning on Thursday and Friday. By
Saturday, a return a drier pattern and warming trend for the weekend
and early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 5 PM MST
this afternoon FOR AZZ006>008-038.

High Wind Warning until 5 PM MST this afternoon FOR AZZ005-
009>014-039-040.

Winter Weather Advisory until 5 AM MST Tuesday FOR AZZ016-017.

Winter Weather Advisory until 11 PM MST this evening FOR AZZ004-
015.

&&

PUBLIC...TPS
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.